Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Noticed discomfort in esophagus when eaten sugary substances. Taking Zantac. Get sore throat. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Good day!

I am a 42 year old woman in good health. I have never smoked cigarettes, drank alcohol or taken drugs (except Advil). I am 5 foot 2 and 150 pounds and losing a bit weekly due to increased exercise. I do not drink coffee. I do however have a love of Pepsi! I noticed a few weeks ago if I eat something sugary like a cookie and drink a Pepsi, my esophagus hurts in random places. I'll get a small pain near my collar bone, then a pain farther down or it could travel across my breast slightly. I've tried taking a Zantac to see if that helps as I thought it might be heartburn which is not common for me. Didn't really help though. I can breathe normally and resting can make it worse. No pain in my back, shoulder or jaw and my heart beat is perfect. Can the combined sugar and caffeine cause a kink or pain in the esophagus? I sometimes get a sore throat too but it does not seem like I have stomach acid in my throat. No bleeding or coughing. I hope I've given you enough details!
Posted Tue, 13 Aug 2013 in Digestion and Bowels
Answered by Dr. Chakravarthy Mazumdar 18 minutes later

Your symptoms and details are consistent with a condition called reflux oesophagitis. It is more aggravated with coffee and sugar. There is no kink in the oesophagus however the acid gets back from the stomach to the oesophagus. The mechanism is coffee, peppermint, carbonated beverages relax the sphincter between the stomach and the oesophagus. Though the food has to travel with gravity there is antigravity created here and the acids travel back to the oesophagus.

Zantac may not help you much as PRILOSEC (Omeprazole) does. If you have acute pain you may take anti ulcer or peptic medicines. Else Omeprazole early in the morning 30 minutes before first meal (break fast) should help you.

You should avoid all the above mentioned food. Keep your head end of the cot elevated, no tight clothes.

Please get back to me after one week if the above changes do not help. We need to probe it further.
Above answer was peer-reviewed by
Follow-up: Noticed discomfort in esophagus when eaten sugary substances. Taking Zantac. Get sore throat. What to do? 4 hours later
I only have three days left of my membership so I will wait a couple days and let you know then. My naturopathic doctor had me on an elimination diet to figure out what my allergies were so for 10 days I ate very clean. But the last two days I gave in to the craving and had Pepsi and sugar. Your answer is very clear and I realize I have to avoid those foods. Thank you!
Answered by Dr. Chakravarthy Mazumdar 1 hour later
You can ask unlimited queries here as I see that you have subscribed for unlimited package for the month, so no time limit.

However if you are not able to open the thread again, you can post it directly to me via this link, WWW.WWWW.WW .

And I bet it would not ask you to pay again.

All the best. Work out by jogging/brisk walk is still the easiest way to avoid such bothering symptoms.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor